Illinois, 2005

Damaging Winds in Illinois, January 13, 2005

January 13, 2005 · NWS LSX · 2 events in 1 county or zone

The County Sheriff Department reported trees down blocking Highway 51 south of Vandalia and several power lines down south of Brownstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Sheriff Department reported trees down blocking Highway 51 south of Vandalia and several power lines down south of Brownstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 12, 3:40 PM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Jan 12, 3:40 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST WED JAN 12 2005

.DISCUSSION...
QUICK DISCUSSION TODAY DUE TO ACTIVE WEATHER...

COLD FRONT EXTENDING FROM NEAR KIRKSVILLE TO JUST NORTHWEST OF IS
GOING TO CONTINUE MOVING SOUTHEAST THROUGH THE EVENING AND COLD
AIR WILL RUSH IN BEHIND IT.  VERY MOIST AIR HAS BEEN STREAMING
INTO THE AREA AHEAD OF THE FRONT AND SEVERE CONVECTION HAS BROKEN
OUT IN PARTS OF CENTRAL MISSOURI.  THE SEVERE THREAT SHOULD LESEN
AS THE EVENING WEARS ON AND COME TO AN END LATE THIS EVENING AS
THE COLD FRONT PASSES.  HEAVY PRECIPITATION THREAT CONTINUES FOR
THIS EVENING AHEAD OF THE FRONT AS PWAT VALUES ARE BETWEEN 150
AND 200 PERCENT OF NORMAL.  STRONG LOW LEVEL JET AND EXCELENT
MOISTURE CONVERGENCE/FRONTAL SCALE FORCING IS SURE TO CREATE
HEAVY PRECIPITATION.  MODEL SOUNDINGS DO NOT INDICATE AS MUCH OF
A FROZEN/FREEZING PRECIPITATION THREAT IN THE COLD AIR AFTER
FROPA AS PREVIOUSLY THOUGHT...SO I HAVE TONED DOWN THE WORDING
ACCORDINGLY.

PRECIP SHOULD CLEAR OUT WED MORNING/EARLY AFTERNOON AND THEN THE
BOTTOM FALLS OUT ON THE TEMP FORECAST.  COLD AIR ADVECTION WILL
CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM AND ITS BACK TO
WINTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        37  39  20  28 / 100  30  10  10
QUINCY          29  31  10  21 / 100  10  10  20
COLUMBIA        31  35  14  26 / 100  10  10  10
JEFFERSON CITY  32  38  15  27 / 100  10  10  10
SALEM           43  45  20  30 / 100  50  10  10
FARMINGTON      41  43  19  31 / 100  30  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FROM 3 PM WEDNESDAY UNTIL 4 AM THURSDAY FOR MOZ018...
      MOZ019...MOZ026...MOZ027...MOZ034...MOZ035...MOZ036...
      MOZ041...MOZ042...MOZ047...MOZ048...MOZ049...MOZ050...
      MOZ051...MOZ052...MOZ059...MOZ060...MOZ061...MOZ062...
      MOZ063...MOZ064...MOZ065...MOZ072...MOZ073...MOZ074...
      MOZ075...MOZ084...MOZ085...MOZ099.
      SEVERE THUNDERSTORM WATCH FROM 3 PM WEDNESDAY UNTIL 10 PM
      WEDNESDAY FOR MOZ034...MOZ035...MOZ036...MOZ041...MOZ042...
      MOZ047...MOZ048...MOZ049...MOZ050...MOZ051...MOZ052...
      MOZ059...MOZ060...MOZ062...MOZ072...MOZ073.
.IL...FLOOD WATCH FROM 3 PM WEDNESDAY UNTIL 4 AM THURSDAY FOR ILZ058...
      ILZ059...ILZ060...ILZ064...ILZ065...ILZ069...ILZ070...
      ILZ074...ILZ079...ILZ095...ILZ096...ILZ097...ILZ098...
      ILZ099...ILZ100...ILZ101...ILZ102.

&&

CARNEY
Hazardous weather outlook, Jan 12, 2:26 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
226 PM CST WED JAN 12 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
226 PM CST WED JAN 12 2005

...FLOOD WATCH IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A POWERFUL COLD
FRONT WILL MOVE ACROSS THE REGION TONIGHT. SOME OF THE THUNDERSTORMS
MAY REACH SEVERE LIMITS...WITH PENNY SIZE HAIL AND WIND GUSTS GREATER
THAN 58 MPH. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. SOME LOCAL RIVERS
WILL RESPOND TO THIS ADDITIONAL RAINFALL BY RISING NEAR OR ABOVE
FLOOD STAGE IN MISSOURI...AND CREST HIGHER THAN PREVIOUSLY EXPECTED
IN ILLINOIS.

COLDER AIR WILL MOVE INTO THE REGION TOWARD MORNING...MIXING THE
RAIN WITH SNOW. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LIGHT SNOW ON THURSDAY MORNING. LITTLE IF ANY
SNOW ACCUMULATION IS EXPECTED.

VERY COLD AIR WILL DOMINATE THE REGION THROUGH THE WEEKEND. WIND
CHILL VALUES MAY PERIODICALLY DROP BELOW ZERO DEGREES DURING THIS
PERIOD. THERE IS ALSO A CHANCE OF SNOW ON SUNDAY AND SUNDAY NIGHT...
WITH THE POTENTIAL FOR LIGHT ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY RAINFALL AMOUNTS AND ANY SEVERE WEATHER
REPORTS TONIGHT TO THE NATIONAL WEATHER SERVICE.

CVKING

In the hours before

Local storm report, Jan 12, 8:52 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 S WARRENTON           38.81N 91.14W
01/12/2005  0.75 INCH        WARREN             MO   AMATEUR RADIO

&&

ARNO
Local storm report, Jan 12, 9:10 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      JEFFERSON CITY          38.57N 92.19W
01/12/2005                   COLE               MO   LAW ENFORCEMENT

            2 FOOT OF WATER ON HIGHWAY 94 NEAR JEFFERSON CITY MO.

&&

ARNO
Local storm report, Jan 12, 9:13 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             FOLEY                   39.05N 90.74W
01/12/2005  1.75 INCH        LINCOLN            MO   LAW ENFORCEMENT

&&

ARNO
Local storm report, Jan 12, 11:21 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     FLOOD            GRAY SUMMIT             38.49N 90.82W
01/12/2005                   FRANKLIN           MO   EMERGENCY MNGR

            2 FEET OF WATER OVER HOGAN ROAD NEAR HWY 100

&&

ARNO
Special weather statement, Jan 13, 12:07 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CST THU JAN 13 2005

ILC083-117-MOC099-183-189-510-130700-
JEFFERSON-JERSEY IL-MACOUPIN IL-ST CHARLES-ST LOUIS-ST LOUIS CITY-
1207 AM CST THU JAN 13 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED ACROSS A PORTION
OF EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...
...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION
OF EAST CENTRAL MISSOURI AND A PORTION OF WEST CENTRAL ILLINOIS.
WIDESPREAD RAIN WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
THE THREAT OF FLOODING CONTINUING.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR JEFFERSON
COUNTY...ST LOUIS COUNTY...ST LOUIS CITY AND ST CHARLES COUNTY IN
EAST CENTRAL MISSOURI...AND JERSEY AND MACOUPIN COUNTIES IN WEST
CENTRAL ILLINOIS.

GKS
Special weather statement, Jan 13, 12:36 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 AM CST THU JAN 13 2005

ILC005-119-133-135-163-MOC093-123-179-186-187-130800-
BOND IL-IRON-MADISON-MADISON IL-MONROE IL-MONTGOMERY IL-REYNOLDS-
ST CLAIR IL-ST FRANCOIS-STE GENEVIEVE-
1236 AM CST THU JAN 13 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED ACROSS A PORTION
OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...
...A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION
OF SOUTHEAST MISSOURI AND A PORTION OF SOUTHWEST ILLINOIS.
WIDESPREAD RAIN WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
THE THREAT OF FLOODING CONTINUING.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR REYNOLDS...
IRON...MADISON...ST FRANCOIS...AND STE GENEVIEVE COUNTIES IN
MISSOURI AND MONROE...ST CLAIR...MADISON...BOND...AND MONTGOMERY
COUNTIES IN ILLINOIS.

The radar

The Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
January 13, 12:51 AM CST
Where
Fayette County, 2 mi S of Vandalia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -89.100

Thunderstorm Wind, Fayette

When
January 13, 1:00 AM CST
Where
Fayette County, 3 mi S of Brownstown
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -88.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433375, 5433376.